Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 404, NWS Dodge City, KS

August 1, 1996Ford County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 1996, 2:29 AM CDT for Ford County, Gray County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 1996, 2:29 AM CDT (07:29 UTC)
Expired
Aug 1, 1996, 3:30 AM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Ford County, KS, Gray County, KS

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:32 AM CDTThunderstorm Wind 52Cimarron, KS
Aug 1, 2:45 AM CDTThunderstorm Wind 70Dodge City, KS
Aug 1, 2:55 AM CDTThunderstorm Wind 61Dodge City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 010730
SVRDDC
KSC057-069-010830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
229 AM CDT THU AUG 1 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST KANSAS
 
   ...FORD COUNTY...SOUTHERN GRAY COUNTY
 
AT 228 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
STRETCHING FROM 5 MILES NORTH OF MONTEZUMA TO 10 MILES NORTHWEST OF
DODGE CITY MOVING SOUTHEAST AT 30 MPH. THE STORMS WILL BE NEAR MONTEZUMA
AND ENSIGN BY 240 AM AND NEAR DODGE CITY BY 250 AM. THESE STORMS ARE
CAPABLE OF PRODUCING WINDS IN EXCESS O4F 60 MPH AND HAIL UP TO 1 INCH IN
DIAMETER.
 
PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SHELTER INSIDE A STURDY
BUILDING. STAY AWAY FROM WINDOWS AND DO NOT USE ELECTRICAL APPLIANCES.
 
PARKIN/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:52 PM CDT, 11 hours 37 minutes earlier.

Area forecast discussion, Jul 31, 2:52 PM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT WED JUL 31 1996

...SHORT TERM...
QUESTION FOR THE SHORT TERM BECOMES IF/WHEN THUNDERSTORMS WILL MOVE
INTO/DEVELOP OVER WESTERN 1/2 CWA LATE THIS AFTERNOON INTO THE
EVENING.  LATEST SATELLITE/SFC ANAL CONTINUES SHOWS NEBULOUS FRONT
HAS MOVED EAST INTO EASTERN PORTIONS OF CWA AT 1930Z.  ADAP ALSO
SHOWING INSTABILITY HAS INCREASED DRAMATICALLY OVER WESTERN PORTIONS
CWA WHERE INSOLATION HAS BEEN GREATEST...ALSO BEST MOISTURE CONV
VCNTY GCK WEST AND SOUTH.  ABOUT ONLY CONCERN IS POTENTIAL CAP ARND
700 MB.  BELIEVE THIS TO STILL BE AROUND 2 OR 3 DEGREES C...BUT
WITH WATER VAPOR IMAGERY SHOWING APPROACHING S/W OVER EASTERN WY AND
NORTHEAST CO...HAVE TO BELIEVE A LITTLE COOLING WILL OCCUR.  LATEST
SAT SHOWING TSRA GOING OFF NOW IN EASTERN WY AND MTNS OF CO.  SO
WITH THAT...WENT GOOD CHANCE POPS IN EXTREME WEST AND TRENDED
DOWN EAST.  FOR TEMPS TONIGHT...HAVE GENERALLY FOLLOWED GUID.

...LONG TERM...
AS HAS BEEN CASE LAST FEW DAYS NGM/AVN BLEND APRS BEST IN LTR PDS
THO NGM INITIALIZATION STILL 2-4MB TOO LOW ON SFC PRESS AT 18Z THUS
IS STILL ADJUSTING TO COOL AIR OVR CNTRL PLNS.  FCST IS FOR NNW TO
SSE BAROCLINIC ZN TO RMN IN PLACE OVR CNTRL KS THUS WL HV TO KEEP
SOME AFTN AND EVE POPS IN FCST THRU FRI THO AS BAROCLINIC ZN INCHES
EWRD WL HV LARGER POPS IN ERN ZNS FRI EVE. AS TO TEMPS IN LTR PDS...
FAN AND FWC IN GOOD GENERAL AGREEMENT AND WL NOT VIOLATE.

FOR XTND PD PREFER MRF/UKMO SLTN OF DEEPENING W CST TROF WITH H5
HIGH ENDING UP OVR NRN NM. THIS WL FAVOR MONSOON MSTR WRAPPING ARND
TOP OF HIGH AND DUMPING INTO PLNS RGN SO XPCT WRN HI PLNS TO SEE NR
TO ABV NORMAL TEMPS AND AT LEAST SML CHC PCPN THRU PD. THIS DIFFERS
FROM MRF MSTR FIELDS BUT MRF NOT GOOD WITH MONSOONAL MSTR ANYWAY.

DDC 066/091 067/093 069 523
GCK 065/093 065/095 066 523
EHA 068/094 065/097 066 523
LBL 068/093 066/096 067 523
HYS 064/088 067/093 068 343N
P28 070/090 070/095 071 343

JOHNSON/SEARCY

In the hours before

Special weather statement, Aug 1, 1:03 AM CDT, 1 hour 26 minutes before
KSZ030-031-046-065-066-079-080-081-088-089-090-010700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
100 AM CDT THU AUG 1 1996

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PART OF SOUTH CENTRAL AND
WEST CENTRAL KANSAS...

AT 1 AM THE SEVERE THUNDERSTORM WATCH NUMBER 894 HAS BEEN CANCELLED
WHICH INCLUDES THE FOLLOWING COUNTIES...TREGO...ELLIS...RUSH...PAWNEE
...EDWARDS...KIOWA...PRATT...CLARK...COMANCHE...AND BARBER.

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:35 PM CDTSevere Thunderstorm WarningDDCEllis45 min
Jul 31, 7:46 PM CDTSevere Thunderstorm WarningDDCTrego49 min
Jul 31, 8:19 PM CDTSevere Thunderstorm WarningDDCEllis41 min
Jul 31, 8:53 PM CDTSevere Thunderstorm WarningDDCRush47 min
Jul 31, 8:58 PM CDTSevere Thunderstorm WarningDDCLane47 min
Jul 31, 9:53 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush27 min
Jul 31, 9:56 PM CDTSevere Thunderstorm WarningDDCLane34 min
Jul 31, 10:22 PM CDTSevere Thunderstorm WarningDDCPawnee48 min
Aug 1, 12:46 AM CDTSevere Thunderstorm WarningDDCLane49 min
Aug 1, 1:19 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott51 min
Aug 1, 2:11 AM CDTSevere Thunderstorm WarningDDCHodgeman49 min
Aug 1, 3:03 AM CDTSevere Thunderstorm WarningDDCClark57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.